Virginia, 2025

Flash Flooding and Flooding in Virginia, February 15 to 16, 2025

February 15 to 16, 2025 · NWS RLX · 10 events in 2 counties and zones

Light precipitation entered into southeast Virginia on the evening of February 14th, with more substantial rain spreading across the area overnight into the 15th as a warm front approached from the south. Moderate to heavy rain continued to push overhead for the next 24 hours as low pressure tracked across the Ohio and Tennessee Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Light precipitation entered into southeast Virginia on the evening of February 14th, with more substantial rain spreading across the area overnight into the 15th as a warm front approached from the south. Moderate to heavy rain continued to push overhead for the next 24 hours as low pressure tracked across the Ohio and Tennessee Valleys. Rain turned to snow as cold air moved in behind a cold front, then light snow showers lingered into the 17th.

Three to five inches of rain fell across portions of southwest Virginia during this period of time, resulting in considerable to catastrophic damage for several communities. A flash flood emergency was issued for Buchanan and Dickenson Counties in southwest Virginia. In addition to numerous impassable roads, flood waters rose halfway up a bank building in Hurley. Water rescues and evacuations took place as vehicles became stranded and water began to impact homes near Grundy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 15, 10:10 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 15, 10:10 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1010 AM EST Sat Feb 15 2025

.SYNOPSIS...
Areas of freezing rain possible this morning before changing to
rain. High confidence in significant flooding this weekend. Snow
to end the event. Cold next week with snow around mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1004 AM Saturday...

Radar imagery shows areas of moderate to heavy rain over KY, quickly
advancing east with the bulk of precipitation along the warm front
just south of the area. Rain gauges have reported up to 0.35 inches
under the heavier rain. However, expect light rain this morning,
increasing in coverage and intensity as the day progresses. Rainfall
will spread north affecting SW VA, and southern WV coalfields
through this afternoon, before lifting north to affect the rest of
the area into this evening.

Latest CAMs indicate the axis of precipitation has shifted
south, as preliminary though couple of days ago. A Flash Flood
Watch remains in effect for the entire area, while few River
warnings remains in effect across the southern and central WV.
Therefore, increased PoPs across the south, lifting north per
latest guidance. Also, adjusted hourly temperatures match better
current observation trends.

There is a slight chance for thunderstorms to develop this afternoon
along the warm front. Per the lack of instability, no severe weather
is expected attm, but convective elements could bring localized
higher rainfall rates, accelerating runoff. Rest of forecast
remains on track.

As of 225 AM Saturday...

Some scattered echoes have begun appearing on radar early this
morning with no precipitation reaching the ground as the low levels
remain rather dry. As moisture continues to filter down to the
surface as warm advection increase, temperatures will then
begin to rise overnight as well, especially across the southern
coal fields. Once we begin to moisten up near the surface as dew
points rise, we should start seeing some precipitation reach
the ground late tonight, this could potentially fall as
snow/sleet or freezing rain across far northern portions of the
forecast area, especially SE Ohio. It doesn't currently appear
that there will be much, if any, in the way of wintry
accumulation outside of the mountains but this could cause some
slippery conditions early this morning across northern/northwest
portions of the area before the precipitation changes over to
all rain.

In the northeast mountains, where the Winter Weather Advisory
is in place for most of the day today, it appears with the later
precipitation arrival time than previously anticipated that
total ice/snow accumulation could be a bit less than previously
expected as well, with the primary impacts being felt across the
mountains instead of the lower elevations in the valley. The
threat for winter precipitation should end across the mountains
by late afternoon, however, heavy rain is still expected
thereafter.

The primary concern today is the potential for significant
river and areal flooding as a low pressure system from the
Plains combined with a surge of energy from the Gulf, will slide
northeast across the area by late early Sunday, deepening as it
crosses our area. Recent model trends have shown that
significant rainfall is still expected across much of our
forecast area, with the heaviest QPF still situated across
southwestern portions of the area. There is still some
disagreement with where the heaviest band of precipitation will
align before the frontal passage. Latest HRRR and NAM3km show a
narrow band of heavy rain along/just north of the I-65/I-79
corridor training along a warm frontal boundary for several
hours late this afternoon into tonight bringing with it a narrow
stripe of around 2- 3" of rain, which could greatly exacerbate
flooding concerns in these areas as soil remains very saturated
and area rivers/creeks continue to run high, especially if this
band can become convective. Another area of concern is across
the WV mountains and adjacent valleys where current snowpack
across the high terrain could also exacerbate any flooding
concerns.

Outside of these aforementioned areas, widespread heavy rain is
still expected for a good portion of today and tonight, with
potentially a small break for some areas before the
frontogenetically forced precipitation arrives late tonight into
Sunday. A Flood Watch remains in effect for our entire forecast
area until 1AM Monday. The risk for widespread flooding will
increase with time today, maximized tonight into Sunday. WPC
still has much of the western half of the forecast area in a MDT
risk for excessive rainfall today, consistent with recent
trends and ongoing messaging. There are also ongoing River Flood
Warnings for some areas in anticipation of this event, as many
are already at least in action stage and expected to reach flood
stage sometime Sunday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 330 AM Saturday...

Key Points:

 * Confidence increasing for an impactful wind event over the
   higher terrain Sunday into Monday morning, with a High Wind
   Watch out for the northeastern mountains.

 * Several inches of snow appear likely as well later Sunday and
   Sunday night. Hazardous travel conditions expected,
   especially in areas susceptible to blowing snow issues.

The cold front associated with this potent system is forecast to
be knocking on the door by sunrise Sunday, and will race across
the CWA during the morning hours and exit to the east by early
afternoon. As it does so, we can expect to see the stratiform
rain break up into more showery elements. Most lower elevation
locations should see a quarter inch or less of QPF during the
day Sunday, while the mountains pick up more than that, with
over a half inch possible in some of the northern mountains. As
cold air streams in behind the front, high temperatures will
occur in the morning, with temperatures dropping the rest of the
day once the front passes a given location. As temperatures
drop, rain showers will mix with and then yield to snow showers.

Aside from any ongoing creek and river flooding on Sunday, the
most impactful weather of this period may be the combined snow
and wind expected in the mountains. Momentum transfer in
forecast soundings suggests at least a high probability of a
strong Wind Advisory event, and with several models showing
60kt winds under the inversion, warning criteria gusts are
certainly possible. As a result, and in collaboration with
neighbors, a High Wind Watch is in place from mid-morning Sunday
through midday Monday for our northern mountain zones.
Additionally, the post-front QPF forecast for the mountains
ticked up a bit, kicking the snow forecast for some of our
northern mountains into at least Winter Weather Advisory
criteria. One or two zones hitting Warning criteria is not out
of the question, but given the recent upward shift and in
collaboration with neighbors, we decided to go with an advance
notice Advisory for Sunday afternoon and night, rather than a
Watch. Given the simultaneous wind event, significant blowing
and drifting of snow and reduced visibility is likely for
exposed areas in the higher terrain.

Even outside of any High Wind Warning or Wind Advisory area,
wind gusts of 25-35mph can be expected behind the front in lower
elevations, so at least some tree damage and sporadic power
outages will be possible area-wide on Sunday. And not to pile on
more, but some of the northern mountains could get close to Cold
Weather Advisory criteria late Sunday night or Monday morning,
though it's very borderline at this point and may be localized
to just the highest peaks.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 350 AM Saturday...

There remains a good deal of uncertainty on the potential
Wednesday-Thursday snow event, but one thing seems to be
reasonably high confidence - next week will be much colder than
normal for mid/late February. For Tuesday and Wednesday, highs
from the mid-20s to mid-30s are expected. Thursday and Friday
may be a bit colder behind the mid-week system, with highs in
the mountains in the teens, and 20s in the lowlands. There is a
chance for some sub-zero lows in the mountains late this week.

Onto the potential snow event...

After dry weather later Monday through Tuesday, a developing low
over the Deep South and an upper-level trough digging through
the Upper Midwest and Great Lakes may combine to bring a decent
snow event across the area, and especially for the mountains.
However, "may" is the key word here, as there remains some
uncertainty on whether these twos systems will 'phase' enough to
bring us a solid slug of snow, or if it mostly stays south and
east of us. Among the deterministic models, the Euro and
Canadian models are faster on the progression of the upper-level
trough, and thus cause more phasing, while the GFS is slower and
enthusiastic on phasing of the features. The ensemble data seems
to reflect the leanings of the parent deterministic models, with
the EPS the most bullish on snow and the GEFS the least.
Regardless, at least some impactful snow seems more likely than
not for the mountains, with more uncertainty for the lowlands
northwest of the high terrain. NBM probabilities peg the chance
for 4" of snow through 7am Thursday as around 50% for the
mountains and eastward, with chances decreasing to the
northwest. Snow showers could linger for the mountains and
western upslope region into Thursday night before clearing.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 535 AM Saturday...

Precipitation has begun to overspread the area this morning.
Some pockets of ice/snow are possible before a transition to
rain later this morning across the lowlands and eventually the
mountains by late afternoon. Outside of this, VFR conditions
will prevail for at least a few more hours before more potent
moisture arrives. Expecting MVFR/IFR and even LIFR CIGs and
VISBYs starting around or just after 14Z for western sites
today which will then migrate east with time and likely
prevailing for most locations through the remainder of the TAF
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of restrictions today
into Sunday could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    M    M    L    M    M    M    M    L    M    M    H
HTS CONSISTENCY  M    L    H    H    H    M    H    H    M    H    M    M
BKW CONSISTENCY  H    M    H    M    M    M    M    M    M    L    L    L
EKN CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    M
PKB CONSISTENCY  M    H    H    H    H    H    H    M    L    L    L    L
CKB CONSISTENCY  H    M    M    H    M    M    M    M    M    M    M    M

AFTER 12Z SUNDAY...
IFR conditions possible once again late this weekend and next
week in snow, especially across the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late Sunday night for WVZ005>011-013>020-
     024>034-039-040-515>526.
     Winter Weather Advisory until 6 PM EST this evening for WVZ516-
     518-523-524-526.
     Winter Weather Advisory from 1 PM Sunday to 10 AM EST Monday
     for WVZ522-523-526.
     High Wind Watch from Sunday morning through Monday afternoon
     for WVZ523-526.
OH...Flood Watch through late Sunday night for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through late Sunday night for KYZ101>103-105.
VA...Flood Watch through late Sunday night for VAZ003-004.

&&

SYNOPSIS...28/FK
NEAR TERM...28/ARJ
SHORT TERM...FK
LONG TERM...FK
AVIATION...28
Hazardous weather outlook, Feb 15, 4:37 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
437 AM EST Sat Feb 15 2025

WVZ523-526-160945-
Northwest Pocahontas-Southeast Randolph-
437 AM EST Sat Feb 15 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 6 PM EST THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 7 AM EST THIS MORNING THROUGH
LATE SUNDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 10 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Watch.
   Winter Weather Advisory.

Cold Weather Headlines may eventually be needed for low wind chills
late Sunday night and Monday morning.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-524-160945-
Southeast Raleigh-Southeast Fayette-Southeast Pocahontas-
437 AM EST Sat Feb 15 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 6 PM EST THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 7 AM EST THIS MORNING THROUGH
LATE SUNDAY NIGHT...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519>521-525-160945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Northwest Randolph-
437 AM EST Sat Feb 15 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 7 AM EST THIS MORNING THROUGH
LATE SUNDAY NIGHT...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ522-160945-
Southeast Webster-
437 AM EST Sat Feb 15 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 7 AM EST THIS MORNING THROUGH
LATE SUNDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 10 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Feb 15, 9:11 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
911 AM EST Sat Feb 15 2025

OHZ066-067-075-076-084-085-WVZ009>011-019-020-028>032-039-040-
151615-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
Including the cities of New Lexington, Crooksville, Somerset,
McConnelsville, Stockport, Athens, Marietta, Belpre, McArthur,
Hamden, Pomeroy, Parkersburg, Vienna, St. Marys, Belmont,
Paden City, Sistersville, Middlebourne, Harrisville, Pennsboro,
West Union, Sutton, Gassaway, Burnsville, Glenville, Weston,
Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi,
and Belington
911 AM EST Sat Feb 15 2025

...LIGHT WINTRY MIX POSSIBLE THIS MORNING...

A mix of snow, sleet, and freezing rain is possible this morning.
This could result in some slick spots before a transition to all
rain is expected by mid morning. Little if any accumulation is
expected.

ROCHE

The radar

The Jackson,KY radar (KJKL), 118 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

6 flood, 4 flash flood. Local standard time, as filed.

Flood, Dickenson

When
February 15, 11:28 AM EST to 1:00 PM EST
Where
Dickenson County, 0.93 mi SSW of Duty to 1.28 mi NE of Bartlick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.067, -82.156

Flood waters began to rise over local roadways as creeks exceeded their banks, particularly in the Clintwood area, late morning into the early afternoon. Among the impacted roads were Bear Pen Creek Road, Cutter Creek Road, Coeburn Road, Pioneer Street, Jessee Street, Wave Drive, Short Street, and Power House Hollow Road.

Flash Flood, Dickenson

When
February 15, 1:01 PM EST to 9:45 PM EST
Where
Dickenson County, 0.93 mi SSW of Duty to 1.28 mi SE of Vicey
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.067, -82.156

Flooding became exacerbated by continued rainfall, resulting in flash flooding and many impassable roads in the vicinity of Clintwood, Haysi, Clinchco, Davenport, and Breaks, among others. Roads impacted by flooding included Road Branch, Jack Childress Hollow, Rakes Ridge, Sandlick Road, Lick Creek Road, Lauren Branch, Dickenson Highway, Greenbrier Road, Splashdam Road, Breaks Park Road, Chase Street, Main Street in Clintwood, Short Street and surrounding roads, Power House Hollow, Fox Town Road, Old Road, Pioneer Street, Jessee Street, Cutter Creek, Ralph Cummins Avenue, Wave Drive, Rush Creek, Priest Fork, and West Dante.

Flash Flood, Buchanan

When
February 15, 1:15 PM EST to 9:45 PM EST
Where
Buchanan County, 2.65 mi SW of Home Creek to 1.96 mi ENE of Tookland
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
911 Call Center
Coordinates
37.322, -82.114

Flash flooding made numerous roads impassable, trapped residents, and impacted homes. By evening, catastrophic flooding occurred along Slate Creek Road and resulted in water rescues and evacuations. In addition to Slate Creek Road, the following roads were also impacted by flooding. White Oak Road, Grandview Road, Mercury Drive, Pheasant Run Road, Dandelion Road, and Stone Coal Road.

Flash Flood, Buchanan

When
February 15, 1:50 PM EST to 9:45 PM EST
Where
Buchanan County, 3.13 mi ENE of Kelsa to 2.62 mi NNE of Kelsa
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
911 Call Center
Coordinates
37.474, -82.021

Flash flooding began to impact multiple roads in the Hurley area by mid afternoon. Within the next couple of hours, rising waters submerged roads, impacted homes, and trapped residents in several locations. Floodwaters also rose halfway up the legacy bank building in Hurley. Impacted locations included Paw Paw Road, Rustic Road, McKracken Road, Guesses Fork Road, Hurley Road, Tree Top Road, Dan Branch Road, Lesters Fork Road, Race Fork Road, Cedar Branch Road, and Knox Creek Drive.

Flood, Dickenson

When
February 15, 1:55 PM EST to February 16, 1:24 AM EST
Where
Dickenson County, 1.77 mi W of Fremont to 1.6 mi NNW of Fremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.133, -82.432

Cranes Nest River near Clintwood exceeded its bankfull level of 11 feet the afternoon of February 15. After cresting around 17 feet that night, the river returned below bankfull again after midnight on the 16th. Rush Creek Road and low spots on Cranesnest River Camp Road flooded.

Flood, Dickenson

When
February 15, 2:33 PM EST to February 16, 4:06 AM EST
Where
Dickenson County, 15.32 mi WSW of Breaks to 15.42 mi WSW of Breaks
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -82.514

The Pound River at Norland exceeded a bankfull level of 8 feet the afternoon of February 15. After cresting around 12 feet that evening, the river gradually receded below bankfull before dawn on the 16th. Sections of Camp Creek Road flooded.

Flood, Dickenson

When
February 15, 2:49 PM EST to February 16, 3:57 AM EST
Where
Dickenson County, 0.62 mi NW of Bartlick to 0.58 mi NW of Splashdam
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.256, -82.339

The Russell Fork River at Bartlick exceeded its bankfull level of 15 feet the afternoon of February 15. After cresting around 21.5 feet during the evening, the river returned below bankfull again in the early morning hours of the 16th. Outbuildings and low sections along Tom’s Bottom Road flooded, as well as Bartlick Road.

Flash Flood, Buchanan

When
February 15, 3:00 PM EST to 9:45 PM EST
Where
Buchanan County, 3.11 mi SW of Paw Paw to 0.79 mi S of Pilgrim Knob
Cause
Heavy Rain
Property damage
$500,000
Reported by
911 Call Center
Coordinates
37.396, -82.157

Water entered homes along Home Creek Road, Riverside Drive near the volunteer fire department, and Bull Creek Road. Water also approached homes on Stiltners Bottom Road. Residents became trapped and in need of rescue along Contrary Creek and Greenbrier Road. Watkins Branch Road was also impacted by flooding.

Flood, Dickenson

When
February 15, 4:07 PM EST to February 16, 12:02 AM EST
Where
Dickenson County, 0.77 mi ENE of Delano to 1.52 mi N of Bartlick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.185, -82.308

The Russell Fork River at Haysi exceeded its flood stage of 16 feet on the afternoon of February 15th, then rose to a crest around 21 feet overnight. The river returned below flood stage just after midnight on the 16th. While the river was out of its banks, flooding occurred to businesses and the park on the river side of Main Street between Bridge Street bridge and Big Ridge Road bridge. Flooding of Winding Road and homes on Splashdam Road also occurred.

Flood, Buchanan

When
February 15, 9:45 PM EST to February 16, 9:25 PM EST
Where
Buchanan County, 3.13 mi ENE of Kelsa to 1.39 mi NW of Paynesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.474, -82.021

Significant flooding continued to impact numerous roadways and structures in Hurley and the surrounding areas. Two roads that became washed out during this event were Rustic and Thimble Roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238545, 1238555, 1238582, 1238516, 1239940, 1239941, 1239936, 1238604, 1238613, 1238527.